South Carolina, 2003

Flash Flood in South Carolina, May 18, 2003

May 18, 2003 · NWS CHS · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 18, 2:05 AM EST, 4 hours 55 minutes earlier.

Area forecast discussion, May 18, 2:05 AM EST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
305 AM EDT SUN MAY 18 2003

BACKDOOR FRONT HAS PUSHED ON SOUTHWARD THRU CWFA AND IS DOWN NEAR
THE GA/FLA BORDER. FRONTAL BOUNDARY IS BECOMING MORE DIFFUSE WITH
TIME. ONSHORE FLOW WILL BECOME BETTER ENTRENCHED OVER THE AREA
TODAY AND CONTINUE FOR THE NEXT COUPLE OF DAYS. PLENTY OF STRATI CU
WILL BE AROUND WITH THE ELY FLOW AND AS A RESULT...TEMPS SHOULD NOT
GET OUT OF THE 70S OVER MOST OF MY SC COUNTIES TDA AND ONLY LWR 80S
AT BEST OVER SE GA COUNTIES. UPPER LEVEL LOW OVER THE LOWER
MISSISSPPI VALLEY WILL CONT TO DRIFT TO THE S AND WEAKEN OVER THE
NEXT COUPLE OF DAYS. HOWEVER SEVERAL WEAK IMPULSES WILL TREK
EASTWARD FROM THE LOW AND MOVE ACROSS THE MY CWFA. LI/S THIS AFTN
ARE EXPECTED TO BE IN THE -4 TO -6 RANGE. THE BEST DYNAMICS WILL BE
OVER SE GA. EXPECT SEA BREEZE TO INTERACT WITH THE REMNANT
BOUNDARIES FROM PREVIOUS CONVECTION AND WEAK S/WV ENERGY MOVING
ACROSS THE REGION TO TIGGER CONVECTION AGAIN THIS AFTERNOON. SPC
CURRENTLY HAS A LARGE PORTION OF CWFA IN THE SLIGHT RISK CAT. STILL
THINK SE GA WILL BE MOST FAVORABLE LOCATION IN MY CWA BUT CANNOT
RULE OUT ISOLD SVR COMPLETELY OVER S COASTAL SC. SEA BREEZE WILL BE
THE PRIMARY FOCUS FOR TSTMS MON THRU TUE. THEN NEXT FRONT APPROACHES
THE AREA LATE WED AND THU TO BRING A BETTER THREAT OF TSTMS. GFS HAS
THE FRONT MOVING TO COASTAL COUNTIES OF GA/SC DURING THE DAY THU AND
HANGING UP ALONG THE COAST INTO FRI. FRONT LOOKS LIKE IT SHOULD
CLEAR THE COAST FRI AND THINGS FINALLY DRY OUT OVER THE WEEKEND.

WILL HAVE TO KEEP A CLOSE WATCH ON PRECIP THAT DEVELOPS OVER
INTERIOR GA COUNTIES TODAY THRU MON. GROUND ALREADY SATURATED FROM
THE SLOW MOVING TSTMS ON SAT EVE. DOPPLER RADAR ESTIMATED AS MUCH AS
4 TO 8 INCHES OVER PORTIONS OF JENKINS...SCREVEN...CANDLER AND
BULLOCH COUNTIES.

MARINE...
IN THE SHORT TERM...SFC PRES GRADIENT PINCHED OFF ALONG THE SOUTH
CAROLINA COAST EARLY THIS MORNING. WILL HAVE A SCA TO INITIALIZE
FROM EDISTO BEACH TO S SANTEE. SCEC IN THE CHARLESTON HARBOR AND
THE OCEAN WATERS DOWN TO SAVANNAH WITH NO FLAGS IN OUR GEORGIA
WATERS...ALTHOUGH ELY FLOW SHOULD INCREASE TODAY.

SEAS PROBABLY WILL NOT HAVE MUCH TIME TO SUBSIDE WITH ONSHORE FLOW
LATE TODAY AND TONIGHT AND ANOTHER STRONG WEDGE REINFORCEMENT IS ON
TAP MON WITH CONDITIONS BACK TO SCA CRITERIA. THIS TIME THE NE FLOW
SHOULD DRIVE INTO OUR GEORGIA WATERS AND WILL HEADLINE SCA POSSIBLE
GEORGIA WATERS MON AFTN. SCA FOR SEAS WILL PROBABLY CONTINUE ON TUE
WITH ENE FLOW. WED AND THU...FLOW VEERS AS SFC LOW PRES MOVES
INTO S GEORGIA.

SHALLOW COASTAL FLOODING EXPECTED AGAIN TONIGHT...HEADLINES ARE
ANTICIPATED FOR THIS AFTERNOONS PACKAGE GIVEN CURRENT TRENDS FOR
INCREASING TIDAL DEPARTURES.

.CHS...
GA...NONE.
SC...SMALL CRAFT ADVISORY AMZ350.

30/24
Hazardous weather outlook, May 18, 3:38 AM EST, 3 hours 22 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-181030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
438 AM EDT SUN MAY 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE WEATHER...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
ACROSS MUCH OF SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA
THIS AFTERNOON AND EVENING. REFER TO THE LATEST SEVERE WEATHER
OUTLOOK ISSUED BY THIS OFFICE FOR ADDITIONAL INFORMATION.

.RIVER FLOODING...A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE
LOWER SANTEE RIVER AT JAMESTOWN AS WELL AS FOR THE SAVANNAH RIVER AT
CLYO AND BURTONS FERRY. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENT MORE SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...DAY THROUGH DAY.
.RIVER FLOODING...RIVER FLOODING WILL CONTINUE ON THE LOWER SANTEE
RIVER AT JAMESTOWN...AND ON THE SAVANNAH RIVER AT CLYO AND BURTONS
FERRY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAYBE REQUIRED TODAY OR TONIGHT.

30

In the hours before

Special weather statement, May 18, 3:43 AM EST, 3 hours 17 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-182045-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
443 AM EDT SUN MAY 18 2003

...A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
FOR ALL OF SOUTH COASTAL SOUTH CAROLINA AND SOUTHEAST GEORGIA...

A FRONTAL BOUNDARY IS LOCATED OVER THE LOWER SOUTHEAST GEORGIA COAST
THIS MORNING. A SEA BREEZE IS EXPECTED TO DEVELOP AND MOVE INLAND
AGAIN THIS AFTERNOON. ANY INTERACTION BETWEEN THE SEA BREEZE WITH
LEFT OVER BOUNDARIES FROM SATURDAY EVENINGS THUNDERSTORMS COULD ACT
AS A FOCUSING MECHANISM TO GENERATE STRONG THUNDERSTORMS. THE MAIN
THREAT WILL BE MARGINALLY SEVERE HAIL AND STRONG WINDS WITH THE
STRONGEST CONVECTION.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER
GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED
FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.

30

The radar

The Charleston,SC radar (KCLX), 47 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Beaufort

When
May 18, 7:00 AM EST to 7:30 AM EST
Where
Beaufort County, Parris Is
Reported by
LAW ENFORCEMENT
Coordinates
32.357, -80.692 (the zone’s center; the record gives no point)

Flood water was knee deep and several roads were closed on Parris Island.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2003Every state in 2003This day in weather historyWarnings in South Carolina, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361718.